MAUDE Adverse Event Report: COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: nephrostomy set: another manufacturer.Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the tip of a cope nitinol mandril wire guide separated during a nephrostomy insertion.The separated fragment remained in the patient in an unspecified location.It is unknown whether the fragment has been removed successfully.Additional details regarding the event and patient outcome have been requested but are currently unavailable.
 
Additional Manufacturer Narrative
Product code: dqx.Investigation evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.The device was returned in a used and damaged condition for evaluation.The coil was almost completely missing, except for a length of coil measuring 0.5mm connected to the proximal solder of the device.The length of the returned wire guide is approximately 58.2cm.Due to the damaged state of the device, it cannot be confirmed whether the length was manufactured out of specification.As the coil was returned in a damaged condition, the distal solder is also found to be missing.Approximately 5.1cm of the tapered mandril remains.There is not enough coil left on the device to measure the coil outer diameter.The proximal outer diameter of the device was found to be within specification.Additionally, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release.A label attached to the wire packaging illustrates that withdrawal and/or manipulation of the distal spring coil portion of the wire guide through the needle tip may result in breakage.A review of the device history record showed no relevant nonconformances that could have contributed to this failure mode.It should be noted that there were no other complaints reported for lot 8792964.Based on the information provided, examination of the returned product and the results of our investigation, a definitive cause can be traced to the user.The customer stated that the wire was manipulated through a needle and that resistance was encountered during the wire guide withdrawal.Wire guide separation is a known potential outcome of withdrawing a wire guide through the introducer needle, and a label attached to the device packaging warns that damage may occur if the wire is withdrawn through the introducer needle.The customer will be notified of this via a custom letter.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.
 
Event or Problem Description
It was reported in additional information received on 31oct2018 that the patient was a female with terminal cancer.The device fragment was never removed due to the patient passing away, which was unrelated to the original complaint.Recovery of the fragment was not attempted during the actual procedure because of patient pain in the other kidney.The tip of the wire was manipulated through the needle of another manufacturer and became stuck at the end of the needle.The tip of the wire then separated into the collecting system.Separation occurred during wire removal.
 
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COPE NITINOL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8022151
Report Number1820334-2018-03226
Device Sequence Number1093370
Product Code DXQ
UDI-Device Identifier00827002084278
UDI-Public(01)00827002084278(17)230516(10)8792964
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2023
Device Model NumberN/A
Device Catalogue NumberPMG-18SP-60-COPE-NT
Device Lot Number8792964
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer10/31/2018
12/19/2018
Initial Report FDA Received Date10/30/2018
Supplement Report FDA Received Date11/27/2018
12/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;